(PDF 205 KB
Nearly 40 years ago, in 1974, Cindy Bohbot* was having trouble reading small print. At that time, her mother noticed that the 9-year-old Israeli girl was squinting at her sheet music during piano lessons. Her mother also observed that Cindy’s handwriting had begun to change, with her letters increasing in size.
Cindy’s mother took her to an ophthalmologist in Israel to be evaluated. After examining her, he reported that she had a “pigment problem of the retina.” In addition, an ERG was performed; although the results were normal, the ophthalmologist said that there was a question of “night blindness.” Overall, her medical history was unremarkable, and her growth and development were normal.
At this point, Cindy’s worried parents brought her to the United States, where they had family, for further evaluation.
Records that we obtained from these examinations indicate that her BCVA was 20/80 in both eyes, her color vision was 4/10 on the right and 6/10 on the left, her visual fields showed constriction, and a visual evoked response test showed latencies in the right eye to 120 milliseconds, with the upper range of normal being 119 ms.
A CT scan of the orbits was performed with and without contrast; the results were normal. The ocular examination was essentially normal, except for a questionable temporal pallor of both optic discs.
The conclusion reached during this initial workup was that Cindy appeared to be suffering from a hereditary optic neuropathy.
We Get a Look
Cindy’s family was then referred to Yale for a second opinion. Further questioning regarding her history revealed no difficulty with night vision and no family history of any eye disease, including retinitis pigmentosa.
Overall, her medical and social histories were unremarkable. Her medication history demonstrated the occasional use of antibiotics for upper respiratory infections. At first, her mother reported that Cindy had not used any other medications. Later, however, she said that Cindy had used Bicide shampoo to control head lice on a daily basis for the preceding five years. (Because of an epidemic of lice in the area and Cindy’s long hair, her mother felt that Cindy was at increased risk of infection and had her use the shampoo prophylactically.)
Cindy’s BCVA was 20/80 in both eyes. Her near vision without correction was 20/200 in both eyes, and her refraction was plano in both eyes. Color vision was decreased, with Cindy missing four plates (9, 10, 12, and 15) with the right eye and five plates (9, 10, 11, 12, and 13) with the left.
Both pupils were equal and reactive to light and near stimulation without an afferent pupillary defect. Her motility was full bilaterally with smooth pursuits and normal saccades, but she did have poor convergence. Her IOP was normal bilaterally. Goldmann visual fields were constricted bilaterally within 10 degrees in the I-3 isopter and 5 degrees in the I-4 isopter. The anterior segment exam was unremarkable, and the funduscopic exam was significant only for slight temporal pallor of both optic discs. The macula and peripheral retinal exams were normal.
At this point, the differential diagnosis included hereditary optic neuropathy, retinitis pigmentosa sine pigmento, and side effects of the Bicide shampoo.
Although the diagnosis of a hereditary optic neuropathy was possible, we wondered whether her findings could be a potential side effect of her chronic use of Bicide shampoo. We recommended discontinuation of the shampoo. Six months later, Cindy’s mother reported from Israel that her daughter’s vision had improved significantly.
Although records from the initial follow-up examinations in Israel were unavailable, we recently were able to obtain records from an examination conducted in 2011. At age 46, Cindy had UCVA of 20/20 in both eyes, and her IOP was 14 mmHg bilaterally. The anterior segment exam was within normal limits, and the funduscopic exam was significant only for cup-to-disc ratios of 0.6 bilaterally. Specifically, her macula and peripheral fundus were normal. Also, 24-2 Humphrey visual field testing was normal.
Grand Rounds in Chicago
|Grand Rounds: Cases and Experts From Across the Nation. Several academic programs will be sending residents to present intriguing cases that have been discussed at their grand rounds. A panel of experts will analyze each case. When: Monday, Nov. 12, 3:45-5 p.m. Where: Room S406a. Access: Free.
Bicide shampoo is also known as Lindane shampoo in the United States. Lindane shampoo is indicated as a second-line treatment for head and crab lice, to be used only by patients who either cannot tolerate other approved therapies or have failed treatment with those therapies.
Adverse events due to lindane (gamma-hexachlorocyclohexane) have been attributed to systemic absorption following topical application. The majority of reported adverse events occurred in patients who used the medication either excessively or incorrectly. Three deaths have been confirmed to be secondary to lindane toxicity, and 17 deaths have been associated with its use.1 Neurologic adverse events ranged from dizziness to seizures.
Commonly reported ocular side effects are local irritation and conjunctivitis. In a report from Danopoulos and colleagues on 79 patients with documented lindane poisoning, one patient became blind from optic atrophy, and a second patient complained of decreased vision in the setting of a normal funduscopic examination.2 A third patient reportedly complained of temporary decreased vision but was not formally examined.
The FDA’s guidelines for lindane limit its application to one (1 to 2 ounces with a maximum of four minutes of contact) per person per lifetime.3 In addition, it should be used with extreme caution in children and in those people who weigh less than 110 lb. This is because of the increased body surface to volume ratio in smaller individuals and their greater potential for toxicity.
|TOXIC. Lindane shampoo, used to control head lice, is highly toxic, resulting in seizures even when used as directed and death when used too much or too often.
This case highlights the need for a thorough review of medication history and a high degree of clinical suspicion when treating patients who have unclear etiologies of visual loss. In this instance, although initial examinations pointed toward a hereditary optic neuropathy, careful review revealed chronic use of a toxic shampoo. Her use of that shampoo over a five-year period and her greater body surface to volume ratio were significant predisposing factors for neurotoxicity.
* Patient name is fictitious.
1 www.fda.gov/downloads/Drugs/DrugSafety/PostmarketDrugSafetyInformationfor PatientsandProviders/UCM110845. Accessed Aug. 13, 2012.
2 Danopoulos E et al. AMA Arch Ind Hyg Occup Med. 1953;8(6):582-587.
3 www.fda.gov/downloads/Drugs/DrugSafe ty/UCM133688.pdf. Accessed Aug. 6, 2012.
Dr. Mohsenin is a third-year ophthalmology resident and Dr. Lesser is a clinical professor of ophthalmology and neurology; both are at the Yale University School of Medicine. The authors report no related financial interests and would like to thank Gary Poupko, MD, for reminding them of this case.
Calling All Cases!
|Interested in sharing a mysterious or challenging case with your colleagues?
Submit it to us at:
655 Beach Street
San Francisco, CA 94109
Please contact us regarding writers guidelines and art requirements.
Samples of previous columns also can be provided.